Neurotoxic 1-deoxysphingolipids and paclitaxel-induced peripheral neuropathy

Rita Kramer, Jacek Bielawski, Emily Kistner-Griffin, Alaa Othman, Irina Alecu, Daniela Ernst, Drew Kornhauser, Thorsten Hornemann, Stefka Spassieva

Research output: Contribution to journalArticlepeer-review

59 Scopus citations

Abstract

Peripheral neuropathy is a major doselimiting side effect of paclitaxel and cisplatin chemotherapy. In the current study, we tested the involvement of a novel class of neurotoxic sphingolipids, the 1-deoxysphingolipids. 1-Deoxysphingolipids are producedwhenthe enzyme serine palmitoyltransferase uses L-alanine instead of L-serine as its amino acid substrate. We tested whether treatment of cells with paclitaxel (250 nM, 1 μM) and cisplatin (250nM, 1μM)wouldresult in elevated cellular levels of 1-deoxysphingolipids. Our results revealed that paclitaxel, but not cisplatin treatment, caused a dose-dependent elevation of 1-deoxysphingolipids levels and an increase in the message and activity of serine palmitoyltransferase (P < 0.05). We also tested whether there is an association between peripheral neuropathy symptoms [evaluated by the EuropeanOrganization for Research andTreatment of Cancer (EORTC)QLQ-chemotherapy-induced peripheral neuropathy-20 (CIPN20) instrument] and the 1-deoxysphingolipid plasma levels (measured by mass spectrometry) in 27 patients with breast cancer who were treated with paclitaxelchemotherapy.Our results showed that therewas an association between the incidence and severity of neuropathy and the levels of very-long-chain 1-deoxyceramides such as C24 (P < 0.05), with the strongest association being withmotor neuropathy (P < 0.001).Our data from cells and from patients with breast cancer suggest that 1-deoxysphingolipids, the very-long-chain in particular, play a role as molecular intermediates of paclitaxel-induced peripheral neuropathy. - Kramer, R., Bielawski, J., Kistner-Griffin, E., Othman, A., Alecu, I., Ernst, D., Kornhauser, D., Hornemann, T., Spassieva, S. Neurotoxic 1-deoxysphingolipids and paclitaxel-induced peripheral neuropathy.

Original languageEnglish
Pages (from-to)4461-4472
Number of pages12
JournalFASEB Journal
Volume29
Issue number11
DOIs
StatePublished - Nov 1 2015

Bibliographical note

Publisher Copyright:
© FASEB.

Keywords

  • 1-deoxyceramide
  • Chemotherapy
  • Serine palmitoyltransferase
  • Sphingolipid

ASJC Scopus subject areas

  • Biotechnology
  • Biochemistry
  • Molecular Biology
  • Genetics

Fingerprint

Dive into the research topics of 'Neurotoxic 1-deoxysphingolipids and paclitaxel-induced peripheral neuropathy'. Together they form a unique fingerprint.

Cite this